Oklahoma, 2005

Flood in Oklahoma, January 5 to 6, 2005

January 5 to 6, 2005 · NWS TSA · 1 event in 1 county or zone

Bird Creek near Sperry rose above its flood stage of 21 feet at 6 pm cst on January 5th. 94 feet at 12 am on January 6th before falling below its flood stage at 9 am cst that morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Bird Creek near Sperry rose above its flood stage of 21 feet at 6 pm cst on January 5th. The river crested at 21.94 feet at 12 am on January 6th before falling below its flood stage at 9 am cst that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 5, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 5, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
315 PM CST WED JAN 5 2005

THINGS STARTING TO WIND DOWN THIS AFTERNOON AS UPPER SYSTEM LIFTS
EAST NORTHEAST. COLD AIR FILTERING IN FROM THE NORTHWEST..SO ITS A
RACE BETWEEN COLD AIR SETTLING IN VS PRECIP SHUTTING OFF.
CLIMATOLOGY SUGGESTS THAT PRECIP SHUTS OFF BEFORE COLD AIR IS FULLY
SETTLED...AND IT APPEARS THIS TIME AROUND WILL FAVOR CLIMATOLOGY.

AM A LITTLE CONCERNED ABOUT WHETHER NW AR WILL REQUIRE AN ADVISORY
OR NOT...SO FAR TEMPS HAVE REMAINED AT OR ABOVE FREEZING. RADAR
TRENDS SUGGEST PRECIP MAY LINGER INTO THE EARLY EVENING ACROSS FAR
NW AR. HOWEVER AT THIS TIME WHATEVER MIXED PRECIP FALLS WILL BE
SHORT ENOUGH IN DURATION TO PRECLUDE AN ADVISORY. WILL CONTINUE TO
MONITOR AS WILL EVENING SHIFT.

NEXT PROBLEM CENTERS AROUND CLEARING TONIGHT. FEEL NGM MOS HAS BEST
HANDLE ON CLOUDS...AS DRY AIR JUST OFF THE SURFACE SHOULD KEEP
CLOUDS IN CHECK OVER MOST OF THE AREA TONIGHT. DONT THINK WELL SEE
THE MERCURY CREEP ABOVE THE FREEZING MARK(MAYBE EXTREME SE OK) UNTIL
FRIDAY WHEN RETURN FLOW WILL WARM TEMPS INTO THE 40S... WHEN AT THAT
TIME THE NEXT S/W SWEEPS ACROSS THE CENTRAL PLAINS. MODELS IN DECENT
AGREEMENT THAT MOIST AXIS SETS UP ACROSS FAR ERN OK AND NW AR...SO
WILL CONFINE POPS FRIDAY TO THAT AREA.

WONT MAKE ANY MAJOR CHANGES TO GOING FORECAST...EXCEPT TO ADD POPS
TO DAY 7 WHEN NEXT TROUGH TAKES SHAPE OVER THE ROCKY MOUNTAIN
REGION.

PRELIM NUMBERS:

TUL    14   27   25   45 /   5    0    0   10
FSM    22   30   26   47 /  10    0    5   40
MLC    17   30   28   48 /   5    0    5   20
BVO     7   25   19   44 /   5    0    0   10
FYV    17   27   22   46 /  10    0    5   30
BYV    16   26   23   46 /  20    0    0   30
MKO    16   28   23   45 /   5    0    0   20
MIO    12   25   20   43 /  10    0    0   10
F10    17   29   25   46 /   5    0    0   10
HHW    24   34   31   48 /  10    0   10   40

FORECAST ID= 23

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jan 5, 1:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST WED JAN 5 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CST WED JAN 5 2005

...SIGNIFICANT ICING POSSIBLE ACROSS PORTIONS OF NORTHEAST OKLAHOMA
THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...MAINLY NORTH AND WEST OF INTERSTATE 44.
	ONSET...ONGOING.

DISCUSSION...
PRECIPITATION WAS ENDING FROM THE NORTHWEST EARLY THIS AFTERNOON
WITH COLDER AIR MOVING INTO NORTHEAST OKLAHOMA. TEMPERATURES AT NOON
WERE BELOW FREEZING NORTH AND WEST OF INTERSTATE 44 AND THIS COLDER
AIR WAS MOVING QUICKLY TO THE SOUTHEAST. PRECIPITATION WAS ENDING
ACROSS OSAGE AND PAWNEE COUNTIES.

AS THE UPPER LEVEL SYSTEM MOVES OFF TO THE NORTHEAST...PRECIPITATION
WILL CONTINUE TO END FROM THE WEST WITH MOST OF THE PRECIPITATION
ENDING IN EASTERN OKLAHOMA AND NORTHWEST ARKANSAS SHORTLY AFTER IT
CHANGES TO A COMBINATION OF SLEET AND FREEZING RAIN.
HOWEVER...SIGNIFICANT FREEZING RAIN AND SLEET HAS MADE ROADS
HAZARDOUS TO THE WEST AND NORTH OF THE TULSA AREA. ANY WATER ON THE
ROADS WILL FREEZE TONIGHT AS TEMPERATURES CONTINUE TO FALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION NOT EXPECTED. HOWEVER...EMERGENCY MANAGEMENT GROUPS
SHOULD BE AWARE OF THE WINTER WEATHER THREATS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS

EXTENDED DISCUSSION...
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH ON THURSDAY
KEEPING TEMPERATURES CONSIDERABLY COOLER THAN THEY HAVE BEEN OVER
THE PAST FEW DAYS.

THERE WILL BE A CHANCE OF RAIN ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS ON FRIDAY AS AN AREA OF LOW PRESSURE
DEVELOPS ALONG THE TEXAS COAST AND MOVES ACROSS THE LOWER
MISSISSIPPI VALLEY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tulsa

When
January 5, 6:00 PM CST to January 6, 9:00 AM CST
Where
Tulsa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438489.